PARACETAMOL

Medicines

Title: PARACETAMOL
Date: 
24 Feb 2012
1.   Generic Name or Active Ingredient:
     Paracetamol
 
2.  Uses:

      This medicine is available as tablets, liquid, or suppositories for controlling fever as well as to treat mild to moderate pain.

 

3.  How This Medicine Works:

      It is thought to reduce pain by blocking the production of certain chemicals in the body, and controls fever by its action on the brain thermoregulator center.

 

4.  Do Not Use This Medicine If:

·         You are allergic to paracetamol or any other ingredient in the product.

·         You suffer from active or serious liver disease.

5.  Before You Start To Use This Medicine:

·         Inform your pharmacist of doctor if you are allergic to any other medications.

·         Inform your pharmacist or doctor if you have kidney or liver problems, or if you drink large amounts of alcohol.

·         Inform your pharmacist or doctor if you are or plan to get pregnant, or are breastfeeding.

·         Consult a doctor before using this medicine in children.

 

6.    Taking With Other Medication:

      Inform your pharmacist or doctor if you are taking any other medication, vitamins, herbal preparations or supplements as they may interfere with this medicine.

 
7.  How To Take This Medicine:

      Follow the directions on your medication label carefully, and ask your pharmacist to explain any part you do not understand  (National Call Centre)

 
7.1 Tablet / Liquid

a)    How to take

·         Swallow the tablet with a full glass of water.

·         Use a syringe to measure the correct dose of liquid medication before serving to a child.

 

b)   When to take

·         Every 4 to 6 hours as required, or as directed by your pharmacist or doctor.

·         Do not take more than 4g of paracetamol in a 24 hour period.

 

c)    How long to take

·         As long as required to relieve pain or fever, or as advised by your pharmacist or doctor.

 

d)   If you forget to take

Take it as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine. Do not double the dose.

 
7.2 Suppository

Follow the directions on your medication label carefully, and ask your pharmacist to explain any part you do not understand. (hyperlink: DIS)

 
a)   How to use (hyperlink:suppository)

                  i.    Remove the suppository from the wrapping.

                ii.    Moisten the suppository with a little water.

               iii.    Lie down on your left side and raise your right knee to your chest (Note: A left-handed person should lie on the right side and raise the left knee).

               iv.    Using your finger, gently push the suppository into the rectum as far as possible, pointed end first.

                v.    Remain still for a little while to help hold the suppository in place. It will start to work within 15-30 minutes.

               vi.    Wash your hands after use.

b)   When to use

·         When required to relieve pain or fever.

·         Do not exceed 4g of paracetamol in a 24 hour period.

 

c)    How long to use

As long as needed, or as advised by your doctor or pharmacist.

d)   If you forget to use it

Use it as soon as you remember. If it is almost time for your next dose, wait until then to use the medicine. Do not double the dose.

 

8.    While Taking This Medicine:

 

a)    Things you should do:

·         Consult your pharmacist or doctor if your symptoms worsen or do not improve after taking paracetamol.

·         Inform your pharmacist or doctor that you are taking paracetamol.

 

b)   Things you must NOT do:

·         Do not swallow the suppository.

·         Do not take more than 4g of paracetamol in a 24 hour period as this can cause liver damage.

·         Do not take with any other products containing paracetamol, such as over-the-counter cold and flu medications.

 

In case of overdose, seek immediate medical attention.

 

9.  Side Effects:

All medicines may have some unwanted side effects. Sometimes they are serious, but most of the time they are not. Tell your pharmacist or doctor if you have any side effects which are severe or persistent.

 
Possible side effects:

·         Nausea or vomiting

·         Skin rashes or itching

·         Headache

·         Liver failure

 
 

10. Storage and disposal:

  • Store at room temperature and in a dry place.
  • Keep away from direct sunlight.
  • Keep out of reach of children.
  • Do not use after the expiry date has passed.
  • Return any unused or expired medication to the nearest pharmacy.